Withdrawal from Opioids
Opioid-withdrawal syndrome resembles a severe case of influenza. In addition, the symptoms include pupillary dilatation, lacrimation, rhinorrhea, piloerection (“gooseflesh”), yawning, sneezing, anorexia, nausea, vomiting, and diarrhea. Seizures and delirium tremens do not occur. Patients who are dehydrated or debilitated can have life-threatening complications.
The time to onset of peak opioid-withdrawal symptoms and their duration after abrupt discontinuation depend on the half-life of the drug involved (Figure 1). For heroin, symptoms peak within 36 to 72 hours and last for 7 to 10 days, whereas for methadone, symptoms peak at 72 to 96 hours but last for 14 days or more, and for buprenorphine, symptoms are less severe and of shorter duration.
Since the use of opiates for detoxification is legally restricted to inpatient settings and specially licensed outpatient programs, patients in outpatient settings more typically receive clonidine or another adrenergic agent. Recent federal initiatives may loosen the restrictions on the use of buprenorphine, a partial opioid agonist, for the treatment of opioid withdrawal.
Substitution of a long-acting, orally active opioid such as methadone or buprenorphine is the approach preferred by most patients. Sublingual buprenorphine provides an effective and comfortable withdrawal and transition from heroin to antagonist treatment with naltrexone, and it appears to be superior to clonidine in this regard. Buprenorphine starting at 4 to 16 mg daily is equivalent to methadone starting at 20 to 35 mg daily, and the dose of either medication can be tapered relatively quickly over a period of several days from these initial low doses. If these agents are abruptly discontinued, withdrawal symptoms are more severe and last longer with methadone than with buprenorphine (Figure 1). Severity of Opioid-Withdrawal Symptoms after Abrupt Discontinuation of Equivalent Doses of Heroin, Buprenorphine, and Methadone.
Patients whose methadone dose is reduced each week by 3 percent of the initial dose drop out less frequently, have less illicit opioid use, and have less severe withdrawal symptoms than do patients whose dose is reduced by 10 percent per week, but only 40 percent of the patients in either group achieve abstinence. Reducing the methadone dose from 35 mg over a period of 21 days (a drop of 5 percent per day) offers no advantage in attaining abstinence or relieving withdrawal symptoms over abruptly stopping methadone and substituting clonidine. Even protracted methadone dosage tapering over a period of six months has no greater success than more rapid approaches.
Opioid drugs are agonists at the µ-opioid receptor, where they inhibit cyclic AMP systems. When chronic opioid use is discontinued, the cyclic AMP system in noradrenergic neurons becomes overactive and noradrenergic brain activity increases, contributing to withdrawal symptoms. These neurons also have adrenergic autoreceptors that, when stimulated by clonidine (or lofexidine), decrease neuronal activity and can reduce opioid-withdrawal symptoms. This discovery is the basis for using clonidine or lofexidine to suppress autonomically mediated signs and symptoms of abstinence. For heroin withdrawal, clonidine is initiated at a dose of 0.1 to 0.2 mg every four hours, which is tapered starting after day 3, with treatment lasting a total of about 10 days. In patients with insomnia or muscle cramps, clonidine can be augmented with a slow-onset, longer-acting benzodiazepine such as chlordiazepoxide. Lofexidine started at 0.2 mg and titrated up to 1.2 mg twice daily is an alternative to clonidine. Patients taking lofexidine are less likely to have hypotension or to drop out of treatment than are those taking clonidine, and they have a more rapid resolution of withdrawal symptoms than do patients taking clonidine. Thus, optimal outpatient treatment might substitute 8 mg of buprenorphine per day for heroin, followed by tapering the dose to 2 to 4 mg of buprenorphine per day and then discontinuing it, and then giving lofexidine or clonidine for about five days.
Rapid and “Ultra-Rapid” Detoxification
The combination of clonidine and the long-acting opioid antagonist naltrexone has been successful with inpatients and outpatients during a five-day protocol. Although withdrawal symptoms during day 1 were more severe in patients taking naltrexone (12.5 mg) plus clonidine than in those taking clonidine alone, the combination produced better results than clonidine alone in primary care settings. In a study of 125 primary care patients, 24 of 57 patients taking clonidine alone (42 percent) and 64 of 68 of those taking both clonidine and naltrexone (94 percent) successfully completed detoxification (P
<0.001). A more recent randomized clinical trial compared clonidine, clonidine plus naltrexone, and a new approach using clonidine and naltrexone in combination with buprenorphine. After stabilization for as little as three days, patients taking buprenorphine had less severe withdrawal symptoms than did patients in the other two groups. Rapid detoxification is a very intensive intervention, however, and should only be undertaken by clinicians who have had substantial experience working with simpler approaches to withdrawal, such as using clonidine alone or tapering the dosage of methadone in an inpatient setting.
"Ultra-rapid" detoxification is an accelerated (one-day) method of opioid detoxification, in which patients are placed under anesthesia and given naloxone to precipitate acute withdrawal. Patients may require intubation and mechanical ventilation during detoxification. A 1998 review critically examined the nine published studies of this technique, only two of which were randomized. Data from a total of 424 patients were included. Only two studies followed patients beyond seven days, and both found rates of longer-term retention in drug treatment to be low. Withdrawal symptoms persisting for a week or longer, high cost, and safety are noteworthy problems with this method.
From the Departments of Psychiatry (T.R.K.) and Medicine (P.G.O.), Yale University School of Medicine, New Haven, Conn.; and Veterans Affairs Connecticut Healthcare System, West Haven, Conn. (T.R.K.).
Thomas R. Kosten, M.D., and Patrick G. O’Connor, M.D., M.P.H.